Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS La Crosse, WI

July 30, 2002Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2002, 5:05 PM CDT for Dodge County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 5:05 PM CDT (22:05 UTC)
Expired
Jul 30, 2002, 6:00 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:40 PM CDTThunderstorm Wind 57 EKasson, MN
Jul 30, 5:42 PM CDTHail 0.75Mantorville, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KARX 302205
SVRLSE
MNC039-302300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 600 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WEST CONCORD...OR ABOUT 
  16 MILES NORTHWEST OF DODGE CENTER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WEST CONCORD...AND CLAREMONT AT 515 PM CDT...
  NEAR DODGE CENTER AT 530 PM CDT...
  NEAR KASSON...AND MANTORVILLE AT 535 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4431 9304 4417 9320 4385 9270 4418 9270

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:12 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 30, 4:12 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT TUE JUL 30 2002

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN
CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT.  TEMPERATURES ARE ALSO
OF CONCERN.

20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER
REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN
AND UP INTO NORTHWEST WI.  AIRMASS AHEAD OF THE FRONT VERY WARM AND
MOIST...AND UNSTABLE.  SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF
CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO
THUNDERSTORMS DURING THE PAST FEW HOURS.  WITH STRONG INSTABILITY
IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM
WATCH.

WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO
SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW
LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER
LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT.
PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75
INCHES TONIGHT.  ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD
AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN
AMOUNTS.  WILL INSERT THIS INTO ZONE WORDING.

ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK.  A LONG
WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY...
WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S.  THIS WILL
SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT.
TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF
WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND.

IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY
GOOD AGREEMENT.  MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE
GONE WITH SLOWER SOLUTION FOR NOW.

.LSE...NONE.

MW

In the hours before

Local storm report, Jul 30, 12:47 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ROCHESTER 5 N             MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTER IN
                                          NORTH ROCHESTER

0531 PM    BUFFALO CITY              WI   .88 INCH HAIL
07/30/02   BUFFALO                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0536 PM    EYOTA                     MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTERS

0538 PM    GILMAN                    WI   1.75 INCH HAIL
07/30/02   TAYLOR                         REPORTED BY SHERIFF
                                          DEPUTIES

0542 PM    MANTORVILLE               MN   .75 INCH HAIL
07/30/02   DODGE                          REPORTED BY SPOTTERS

MW
Special weather statement, Jul 30, 2:40 PM CDT, 2 hours 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-310700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT TUE JUL 30 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT
OF DAMAGING WINDS AND LARGE HAIL.

TIMING - FOR THIS EVENING THROUGH EARLY WEDNESDAY MORNING.

LOCATION - NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST
MINNESOTA...FROM NORTH OF A LINE EXTENDING FROM DODGE CENTER
MINNESOTA TO NEILSVILLE WISCONSIN.

DISCUSSION - A COLD FRONT IS EXPECTED TO MOVE EAST OUT OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN THIS EVENING. A WARM...MOIST
AND UNSTABLE AIRMASS OUT AHEAD OF THE FRONT...WILL ALLOW FOR
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS
OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
THE GREATEST INSTABILITY WILL BE NORTH OF A LINE EXTENDING FROM
DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN...WHERE A FEW OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED IN NORTH
CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA THIS EVENING AND
INTO EARLY WEDNESDAY MORNING.

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:20 PM CDTSevere Thunderstorm WarningARXHouston55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.